Alert archive / Tennessee / Special Weather Statements in 2017
Special Weather Statement, NWS Memphis, TN
NWS Memphis, TN issued this special weather statement at May 24, 2017, 6:21 PM CDT for McNairy County, Tennessee; Alcorn County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2017, 6:21 PM CDT (23:21 UTC)
- Expired
- May 24, 2017, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
Counties Alcorn County, MS, McNairy County, TN
The radar
The Memphis radar (KNQA), 107 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962
WWUS84 KMEG 242321
SPSMEG
Special Weather Statement
National Weather Service Memphis TN
621 PM CDT WED MAY 24 2017
MSZ004-005-TNZ090-091-250000-
Tippah MS-Alcorn MS-Hardeman TN-McNairy TN-
621 PM CDT WED MAY 24 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Northern Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Southeastern Hardeman County in western Tennessee...
Southern McNairy County in western Tennessee...
At 621 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pocahontas, or 9
miles southwest of Big Hill Pond State Park, moving east at 40 mph.
${report2}
People in northern Tippah...Alcorn...southeastern Hardeman and
southern McNairy Counties should monitor this storm closely.
LAT...LON 3476 8853 3476 8861 3479 8907 3482 8906
3482 8904 3486 8904 3486 8902 3492 8902
3515 8892 3521 8867 3521 8838
TIME...MOT...LOC 2321Z 272DEG 36KT 3500 8888
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at May 24, 3:25 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 24, 3:25 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Memphis TN 325 PM CDT Wed May 24 2017 .DISCUSSION... Temps across the Midsouth were running 15 to 20 degrees below normal this afternoon, courtesy of an upper level low centered over MO. Despite the cool boundary layer, temps aloft were sufficiently cool to steepen low level lapse rates to 8 C/km, helping to sustain numerous showers. Given sufficiently strong updrafts, small hail will be possible given freezing levels near 7 KFT AGL. The steep lapse rates may also lead to isolated occurrences cold air funnels over the delta until late afternoon. The upper low will track southeast through the Midsouth during the evening, with gradually shrinking shower coverage mainly south of/ahead of the upper low center. By sunrise Thursday, the upper low will have departed with clouds likely cleared except near the TN River. Thursday will begin the warming trend, as upper level ridging builds in. Low level pressure gradient will tighten through Friday afternoon, under moderately fast zonal flow aloft. Modified marine air will spread into the Midsouth Friday, driving surface dewpoints into the upper 60s and lower 70s. The boundary of this marine airmass will set up to the north, near the periphery of mid level ridge. A few storms may affect northeast AR through northwest TN Saturday. Despite warm and humid conditions, the atmosphere will likely be capped to deep convection along and south of I-40 Saturday afternoon. Saturday night and Sunday morning should see rain chances considerably increase over the Midsouth, as steep midlevel height falls occur over the middle and lower MS River valley help drive the surface front south. Weak directional shear and timing of the morning frontal passage will likely limit organized severe thunderstorm potential. Best chance for severe will likely occur north of I-14 Saturday evening, where daytime instability is greatest. A longwave trof will prevail over the eastern U.S. early next week, returning below normal temps to the Midsouth. GFS and ECMWF depict a secondary cold frontal passage, but differ on the timing. Confidence on rain chances early next week is thus a little less than normal at this point. PWB && .AVIATION... 18Z TAF cycle VFR conditions should persist for much of the forecast period. Scattered showers and thunderstorms will move across the forecast area mainly during the afternoon hours. Some fog may develop overnight over eastern portions of the forecast area. Winds will be mainly from the west at 5 to 10 knots for much of the forecast period. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 24, 3:13 AM CDT, 15 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 313 AM CDT Wed May 24 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 313 AM CDT Wed May 24 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to severe thunderstorms will be possible late Saturday and into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. ZDM
In the hours before
Special weather statement, May 24, 4:53 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
453 PM CDT WED MAY 24 2017
MSZ010-011-020-242230-
Coahoma MS-Tallahatchie MS-Quitman MS-
453 PM CDT WED MAY 24 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...
Southeastern Coahoma County in northwestern Mississippi...
Northwestern Tallahatchie County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
At 453 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dublin, or 8 miles
southeast of Clarksdale, moving east at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Coahoma...northwestern Tallahatchie and
Quitman Counties should monitor this storm closely.
LAT...LON 3402 9066 3431 9055 3432 9019 3430 9019
3427 9014 3402 9014
TIME...MOT...LOC 2153Z 288DEG 41KT 3413 9045Special weather statement, May 24, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
621 PM CDT WED MAY 24 2017
MSZ004-005-TNZ090-091-250000-
Tippah MS-Alcorn MS-Hardeman TN-McNairy TN-
621 PM CDT WED MAY 24 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Northern Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Southeastern Hardeman County in western Tennessee...
Southern McNairy County in western Tennessee...
At 621 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pocahontas, or 9
miles southwest of Big Hill Pond State Park, moving east at 40 mph.
${report2}
People in northern Tippah...Alcorn...southeastern Hardeman and
southern McNairy Counties should monitor this storm closely.
LAT...LON 3476 8853 3476 8861 3479 8907 3482 8906
3482 8904 3486 8904 3486 8902 3492 8902
3515 8892 3521 8867 3521 8838
TIME...MOT...LOC 2321Z 272DEG 36KT 3500 8888The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:53 AM CDT | River Flood Advisory | MEG | Dyer, Lake, Lauderdale | 9 days |
| May 24, 4:53 PM CDT | Special Weather Statement | MEG | Quitman | 37 min |
| May 23, 7:08 PM CDT | Special Weather Statement | MEG | Poinsett | 22 min |
Nearby
Special Weather Statements in Tennessee, 2017Special Weather Statements in Mississippi, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.